This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.
What the Aldrete score is for
After surgery under anesthesia, patients are watched in the post-anesthesia care unit (PACU), or recovery room, until the effects of the anesthetic have worn off. The Aldrete score, published by Aldrete and Kroulik in 1970, gives a simple, repeatable way to judge recovery. In 1995 Aldrete replaced the original “color” item with pulse oximetry: this modified Aldrete score is the version used today.
The five items
| Item | 2 points | 1 point | 0 points |
|---|---|---|---|
| Activity | Moves all four limbs on command | Moves two limbs | Moves no limb |
| Respiration | Breathes deeply and coughs freely | Shortness of breath or limited breathing | Apneic |
| Circulation | Blood pressure within 20% of the pre-anesthesia value | Within 20% to 49% | Differs by 50% or more |
| Consciousness | Fully awake | Arousable when called | Not responding |
| Oxygen saturation | Over 92% on room air | Needs oxygen to keep SpO2 over 90% | Under 90% even with oxygen |
The calculator scores the circulation item for you from the systolic pressure before anesthesia and the current value.
Interpretation
The total runs from 0 to 10. A score of 9 or 10 is the usual threshold for leaving the recovery room, provided pain, nausea and vomiting, and bleeding are under control. A lower score means monitoring continues and the cause is looked for: residual sedation, opioids, residual muscle relaxant, low blood pressure or low oxygen.
Example
A patient moves all four limbs, breathes and coughs well, has a systolic pressure of 115 mmHg against 130 before surgery (12% lower, so 2 points), is arousable when called, and has an SpO2 of 95% on room air. The score is 2 + 2 + 2 + 1 + 2 = 9.
Going home the same day
The Aldrete score decides discharge from the recovery room, not from the hospital. For outpatient surgery, a second score such as the PADSS (Post-Anesthetic Discharge Scoring System) also checks walking, pain, nausea and surgical bleeding before the patient goes home with an adult escort.
Limits
The score does not assess pain, nausea, temperature or urine output, and it was not designed for children or for patients who had regional anesthesia only. It supports, but never replaces, the judgment of the anesthesia team.